Michigan, 2024

Blizzard and Winter Storm in Michigan, January 12 to 14, 2024

January 12 to 14, 2024 · NWS MQT · 15 events in 15 counties and zones

A powerful winter storm lifting up from the Southern Plains and tracking through Lower Michigan dumped heavy snow over portions of west and central Upper Michigan from the 12th into the 14th. As much as two to three feet of heavy snow fell over portions of Baraga and Marquette counties, greatest from the Huron Mountains through the higher terrain of western Marquette County.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A powerful winter storm lifting up from the Southern Plains and tracking through Lower Michigan dumped heavy snow over portions of west and central Upper Michigan from the 12th into the 14th. As much as two to three feet of heavy snow fell over portions of Baraga and Marquette counties, greatest from the Huron Mountains through the higher terrain of western Marquette County. North to northeast winds gusting as high as 50 mph also caused blizzard conditions in snow and blowing snow over portions of Marquette County on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 12, 6:07 AM CST, 2 hours 53 minutes earlier. Its key messages:

  • -Light snow showers dissipate this morning. Persistent lake effect band locally impacts the northern Keweenaw. -A strong winter storm lifting into Lower MI will bring spread moderate to heavy snowfall across the area this afternoon through tonight with significant lake enhanced snowfall near Lake Superior tonight through Saturday. -Strong northeast to north winds will create considerable blowing snow tonight into Saturday morning, lingering near Lake Superior through the day Saturday. Blizzard conditions possible at times. Travel should be avoided tonight. -This strong system will produce storm force winds up to 55 knots and heavy freezing spray on Lake Superior tonight and Saturday. -Coldest air of the winter will follow the storm system early next week. Expect subzero low temperatures and wind chills as low as around 25 below zero in the morning hours Monday and Tuesday. -Accumulating lake effect snow off of Lake Superior will occur through the week with the Keweenaw seeing the most persistent snowfall.
Area forecast discussion, Jan 12, 6:07 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
707 AM EST Fri Jan 12 2024

.KEY MESSAGES...

-Light snow showers dissipate this morning. Persistent lake
 effect band locally impacts the northern Keweenaw.
-A strong winter storm lifting into Lower MI will bring spread
 moderate to heavy snowfall across the area this afternoon
 through tonight with significant lake enhanced snowfall near
 Lake Superior tonight through Saturday.
-Strong northeast to north winds will create considerable
 blowing snow tonight into Saturday morning, lingering near Lake
 Superior through the day Saturday. Blizzard conditions
 possible at times. Travel should be avoided tonight.
-This strong system will produce storm force winds up to 55
 knots and heavy freezing spray on Lake Superior tonight and
 Saturday.
-Coldest air of the winter will follow the storm system early
 next week. Expect subzero low temperatures and wind chills as
 low as around 25 below zero in the morning hours Monday and
 Tuesday.
-Accumulating lake effect snow off of Lake Superior will occur
 through the week with the Keweenaw seeing the most persistent
 snowfall.

&&

.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 310 AM EST Fri Jan 12 2024

Water vapor imagery/RAP analysis shows a mid level trough over the
Mid/Southern Plains beginning to take on a negative tilt and the
997mb sfc over southern Missouri. A weak 1014mb inverted sfc trough
is also analyzed over Upper Michigan and northern Wisconsin,
resulting in the low level cloud cover and light snow showers over
the west and in the Keweenaw. These showers will diminish this
morning for all except in the Keweenaw as a frontogenetic LES band
lingers on. The high resolution guidance suggests this band will lift north
slightly through mid morning and linger over the far northern end of
the Peninsula into the afternoon before dropping south late this
afternoon. Additional snow totals should be quite light outside the
LES band, with QPF by 12z staying below 0.02". A dusting to a 0.5"
at most is forecast for the west. With model soundings showing
saturation extending well through the DGZ, up to 2" is possible for
areas in the northern end of the Keweenaw that are impacted for
longer periods of time by the frontogenetic LES band.

The main focus of the forecast regards the negatively tilted
midlevel trough lifting into the Great Lakes today into tonight. The
associated strong sfc low pressure system mentioned earlier will
track northeast from the Southern Plains into the Western Great
Lakes today, deepening to around 977mb. There is pretty good
agreement in the low progressing northeast through Missouri by mid
morning, continuing northeast today through Illinois, and reaching
the southern end of the Great Lakes by this evening. However, where
the sfc low ends up by this evening does still have a bit of
disagreement yet in the guidance. While the recent ECMWF ensembles
have a spread of solutions between the southern end of Lake Michigan
and southern Lower Michigan, the GEFS mostly leans into the latter
solution just south of Lower Michigan by 0Z Saturday. The CMC leans
slightly more west than the GEFS solution. The 1/12 0Z HREF mean
MSLP centers the low over northern Indiana, similar to the 1/12 0Z
NAM. The importance of this track is that the further west the low
is at this point, the further west the snow should extend and thus
yielding higher snow accumulations over our CWA.

Overall, snow will begin lifting north into the U.P. by mid morning,
extending further across the entire Peninsula this afternoon. East
winds will also be picking up this afternoon with gusts building up
to 25 to 35 mph; gusts 35 to 45 mph are possible along the
lakeshores, strongest near Menominee. Winds will continue to
strengthen into tonight as the pressure gradient tightens with our
deepening low moving into the Great Lakes. Northeast cyclonic flow
setting up late this afternoon with 850mb temps around -10C will be
supportive of lake enhancement, yielding increased snowfall over the
higher terrain of Marquette County that continues into tonight. SLRs
will be tricky as model soundings do show saturation well through
the DGZ this afternoon, but winds increasing will lead to dendrite
fracturing and more efficient packing as well as plenty of drifting
and blowing snow, especially near the lakeshores. Went with SLRs
generally around 16:1. This leads to around 1-4" by this evening
with higher totals in the central and interior west. Locally
enhanced totals to 6 inches is possible in the higher terrain of
Marquette County. Heavy snow increases this afternoon leading to
snow covered roads and slippery conditions + gusty east winds
leading to blowing and drifting snow reduce visibilities = hazardous
travel this afternoon, continuing into tonight.

&&

.LONG TERM /TONIGHT THROUGH THURSDAY/...
Issued at 605 AM EST Fri Jan 12 2024

Recently, a large area of strong positive positive mid-level height
anomalies (400+m at 500mb) over the N Atlantic, centered se of
Iceland, has bridged across the Arctic to ridging over the ne
Pacific extending into AK. To the s of these bridged anomalies,
negative height anomalies will dominate much of the U.S. thru the
middle of next week. As a result, a large pool of arctic air
currently over western Canada will spill s and e across the U.S.
though there will be some moderation with time. Mid and late week,
the deepest negative height anomalies will shift to se Canada and ne
U.S. For Upper MI, this sets the stage for a cold period, blo normal
temps, thru next week. It is Jan, and for Upper MI standards, this
cold will be nothing out of the ordinary for this time of year.
However, since the winter has been so warm to this point, it will be
a significant change. The onset of the cold will be led by a strong
winter storm lifting into the Great Lakes region thru Sat.
Widespread mdt to hvy snow will occur along with significant lake
enhancement, and gusty winds/blsn, especially closer to Lake
Superior. After the system snow, pcpn next week will almost be
exclusively lake effect driven under the domination of cold air. The
LES will be continuous, mostly affecting nw to w flow favored areas,
and there will be ocnl enhancement of the LES by passing shortwaves.
Expect healthy LES snow totals by the end of next week in the areas
favored by nw to w flow, especially the Keweenaw where snow will be
most persistent.

Beginning tonight, negatively tilted shortwave will be lifting into
the Great Lakes, resulting in impressive 12hr 500mb height falls of
around 230m centered over se Lwr MI. Associated rapidly deepening
sfc low lifting nne today will bottom out at around 975mb over
central to ne Lwr MI tonight into early Sat. While the heaviest pcpn
will occur closer to the 805mb low tracking from ne IL to ne Lwr MI,
widespread system snow, occasionally mdt/hvy, will occur across
Upper MI tonight. Main push of isentropic ascent pushes across the
area during the evening, then wanes overnight. Winds tend to cross
the isobars at an angle, so the ascent is not as strong as it could.
The lakes and terrain will play a big, important role in enhancing
the snowfall. There will be lake enhancement into Menominee County,
especially toward the city of Menominee under ne low-level flow, but
that will end overnight as winds take on too much of a northerly
component. Near Lake Superior, with 850mb temps falling from around
-9C early this evening to -15C by sunrise Sat and with low-level
flow backing from ene early this evening to NNE late, expect strong
lake enhancement to develop into n central Upper MI. Given the
synoptic forcing and thermal profile, it's a great setup for lake
enhancement. In addition, there will be a strong terrain enhancement
component for Baraga and Marquette counties as low-level flow spends
time perpendicular to the terrain. Would expect nearly continuous
snowfall rates of 1in/hr, and at times 2in/hr, to develop tonight in
the high terrain of Baraga and Marquette counties. Winds across
western Upper MI thru the Keweenaw will become more favorable for
lake and terrain enhancement late tonight as they back to the nne.
Expect gusty ne winds of 25 to 35mph tonight, but up to 45-50mph at
lakeside locations exposed to a ne wind off of the Lakes, such as at
Menominee this evening, and at Copper Harbor, Big Bay/Marquette thru
the night. Blizzard warnings were considered for Menominee County
late this afternoon/evening and for Marquette County tonight thru
Sat morning. For now, will message the appropriate periods for the
worst of the snow/wind/blsn.

On Sat, system snowfall will become light, but closer to Lake
Superior, a very favorable lake enhanced setup will continue.
Northerly low-level flow exhibits nice cyclonic curvature,
especially across the e half of Lake Superior, 850mb temps fall to
-16 to -18C, placing the DGZ nicely within the lake induced
convective layer, and deep moisture persists along with synoptic
forcing per deep layer q-vectors. Expected mdt to hvy snow thru the
day.

Winds back to the nw Sat night and Sunday and deep moisture slowly
exit from w to e. Overall, it will still be a favorable setup for
lake enhanced snow transitioning to pure LES. Expect several inches
of snow for areas favored by nw winds, especially into Alger and
Luce Counties. W to nw flow LES will then continue for much of next
week. Westerly winds will be more prevalent than nw, so the Keweenaw
will be inline for the most snow during the week.

Min temps will fall to around -10F Sun night/Mon night/Tue night
toward the WI/MI stateline, nothing out of the ordinary for this
time of year, and wind chills will be near advy criteria of -25 for
Mon morning/Tue morning and maybe Wed morning. High temps Mon/Tue
will be in the single digits above zero across the interior w and
central.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 706 AM EST Fri Jan 12 2024

MVFR conditions will continue through this morning at all TAF sites.
However, as a strong low pressure system moves northeast into the
Great Lakes today, light snow spreads northward across the U.P.
becoming moderate to heavy this afternoon into tonight. While low
end MVFR cigs are expected to continue through tonight, some high
end IFR cigs are possible with the incoming snow. Gusty northeast
becoming north winds up to 25-35 knots will also accompany this
system yielding some blowing snow that lowers visibilities; airport
minimums vis are possible at SAW and CMX late this afternoon into
tonight. Strongest winds are expected at SAW with close proximity to
the low pressure system.

&&

.MARINE...
Issued at 605 AM EST Fri Jan 12 2024

Strong, deepening low pres will lift nne into Lower MI tonight thru
Sat morning, resulting in increasing ne winds. Expect gales to
develop today, increasing to storm force tonight. Probability of
storm force winds reaches 60-80pct tonight thru Sat morning, highest
across central and eastern Lake Superior. Peak gusts should top out
near 55kt. N storms will then diminish Sat, falling blo 40kt gales
by evening. The strong winds, resulting large waves and colder air
moving over the lake will produce hvy freezing spray. Winds will
settle back a little more Sat night/Sun as they back to the nw, but
the probability of nw 35kt gales will be around 30pct across the e
half of Lake Superior. WNW winds will increase Sunday night into Mon
with probability of gales increasing to 70-80pct across most of the
lake. With cold conditions over the area, freezing spray will is
expected at times. While winds diminish some into Tue, would not be
surprised to see low end gales continue given the overwater
instability under the cold air mass.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 1 PM this afternoon to 7 PM EST
     Saturday for MIZ001>007-084-085.

  Lakeshore Flood Advisory from 1 AM Saturday to 7 AM EST Sunday
     for MIZ005-006.

  Winter Storm Warning until 7 PM EST /6 PM CST/ Saturday for
     MIZ009>014.

Lake Superior...
  Storm Warning from 1 PM EST /noon CST/ this afternoon to 7 PM
     EST /6 PM CST/ Saturday for LSZ162-240>251-263>267.

  Heavy Freezing Spray Warning from 1 PM EST /noon CST/ this
     afternoon to 7 PM EST /6 PM CST/ Saturday for LSZ162-
     240>251-263>267.

Lake Michigan...
  Gale Warning until 1 PM EST Saturday for LMZ221-248-250.

&&

SHORT TERM...Jablonski
LONG TERM...Rolfson
AVIATION...Jablonski
MARINE...Rolfson
Hazardous weather outlook, Jan 12, 5:28 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
628 AM EST Fri Jan 12 2024

MIZ001>007-009>014-084-085-131300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
628 AM EST Fri Jan 12 2024 /528 AM CST Fri Jan 12 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Snow will become heavy times from south to north this afternoon
and tonight as a winter storm moves into the Great Lakes region.
Strong winds will also accompany this system, leading to blowing
snow. See the latest Winter Weather Message for further details.

With the strong winds, waves will be high beginning late this
afternoon and tonight. Some lakeshore beach erosion and lakeshore
flooding along the Bay of Green Bay and the Lake Superior
shoreline is possible, especially for the shoreline of Marquette
and Alger counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Moderate to heavy snow will continue closer to Lake Superior on
Saturday. Strong north winds are expected as well. See the latest
Winter Weather Message for further details.

With the strong winds, waves on Lake Superior will be high
through Sunday morning. Some lakeshore beach erosion and lakeshore
flooding is possible along the Lake Superior shoreline,
especially for the shoreline of Marquette and Alger counties.

A prolonged lake effect snow event in the northwest to west wind
lake effect snow belts will occur early next week. Cold
conditions with low wind chills are expected early next week.
Continue to monitor the latest forecasts for further statements
regarding wind chills.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter using #906wx.

LMZ221-248-250-131300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
628 AM EST Fri Jan 12 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Strong northeast gales to 45 knots are likely this afternoon into
tonight. A few storm force gusts to 50 knots are possible. See
the latest marine weather product for further details about the
gale warning.

Moderate to heavy freezing spray is possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

North gales to 35 knots are likely into Saturday afternoon. See
the latest marine weather product for further details about the
gale warning.

Moderate to heavy freezing spray is possible through Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-131300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
628 AM EST Fri Jan 12 2024 /528 AM CST Fri Jan 12 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

High end northeast gales to 40 to 45 knots will develop today
with storm force winds to 55 knots possible tonight. See the
latest Lake Superior forecast and marine weather message for
further details. Heavy freezing spray is also expected starting
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

North storm force winds to 55 knots will diminish to gales on
Saturday. See the latest Lake Superior forecast and marine
weather message for further details. Heavy freezing spray is also
expected to continue through mid week.

Additional gales are expected Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Jablonski

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 3 winter weather, 2 blizzard. Local standard time, as filed.

Winter Storm, Gogebic

When
January 12, 9:00 AM CST to January 13, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Lake effect snowfall totals over less than a 24-hour period ranged from 7.5 inches near Bessemer to nearly a foot in the Ironwood area.

Winter Storm, Ontonagon

When
January 12, 10:00 AM EST to January 14, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Two-day storm total snowfall totals included 12.8 inches at Greenland and 10.6 at Bergland Dam.

Blizzard, Menominee

When
January 12, 10:00 AM CST to 10:00 PM CST
Where
Menominee forecast zone
Reported by
CoCoRaHS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Snowfall reports over a 12-hour period included 8.5 inches at Carney and 8 inches at Menominee. Northeast winds gusting to 45 mph also caused blizzard conditions at times in snow and blowing snow.

Winter Storm, Delta

When
January 12, 11:00 AM EST to January 13, 7:00 PM EST
Where
Delta forecast zone
Reported by
Social Media
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Facebook snowfall reports over an approximate 24-hour period included 8.5 inches at Rapid River and 6.5 inches at Escanaba. North to northeast winds gusting from 25 to 30 mph also caused blowing and drifting of snow and reduced visibility at times.

Winter Weather, Dickinson

When
January 12, 11:00 AM CST to January 13, 2:00 AM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Spotters in the Iron Mountain area measured between 2 and 3 inches over an approximate 15-hour period. North winds gusting over 35 mph at times caused reduced visibility at times in snow and blowing snow.

Winter Weather, Southern Houghton

When
January 12, 2:00 PM EST to January 13, 1:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An estimated 4 to 6 inches of lake effect snow fell over southern Houghton County during approximately a 24-hour period.

Blizzard, Marquette

When
January 12, 3:00 PM EST to January 13, 7:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wide ranging storm total snow amounts were reported across the county during the blizzard event. Snow amounts ranged from 4 to 7 inches near Lake Superior to as much as two to nearly three feet of snow over the higher terrain of western Marquette County. The Ishpeming and National Mine areas received the most snow with anywhere from 27 to 33 inches of storm total snow while the NWS Marquette office measured 24.4 inches. North to northeast winds gusting over 50 mph at times also caused blizzard conditions in snow and blowing snow throughout much of the 13th. The heavy snow also resulted in minor accidents and vehicles getting stranded on the 13th.

Winter Storm, Alger

When
January 12, 3:00 PM EST to January 14, 7:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Two-day storm total lake effect snowfall across Alger County ranged from 8 to 12 inches along the Lake Superior shoreline to as much as 18 to 24 inches over higher terrain areas south of Munising and Grand Marais. North winds gusting as high as 45 mph also resulted in near-blizzard conditions at times in snow and blowing snow.

Winter Storm, Northern Schoolcraft

When
January 12, 3:00 PM EST to January 14, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Two-day estimated lake effect snowfall over northern Schoolcraft County was likely between 8 and 12 inches. North winds gusting as high as 40 mph also likely caused blowing and drifting of snow and occasional whiteout conditions at times.

Winter Storm, Southern Schoolcraft

When
January 12, 3:00 PM EST to January 14, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Two-day storm total snowfall reports included 13.9 inches at Steuben and 10 inches at Parent Bay. North to northeast winds gusting as high as 40 mph also caused considerable blowing and drifting of snow and occasional whiteout conditions.

Winter Weather, Iron

When
January 12, 2:00 PM CST to January 13, 2:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Spotters across Iron County measured between 2 and 3 inches over an approximate 12-hour period. North winds gusting over 35 mph at times caused reduced visibility at times in snow and blowing snow.

Winter Storm, Keweenaw

When
January 12, 4:00 PM EST to January 13, 7:00 PM EST
Where
Keweenaw forecast zone
Reported by
Social Media
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

There was a Facebook report of 16 inches of lake effect snow in Allouez in less than 24 hours. North winds gusting to 40 mph at times also resulted in considerable blowing and drifting of snow and occasional whiteout conditions at times.

Winter Storm, Northern Houghton

When
January 12, 4:00 PM EST to January 13, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers from Houghton north to Calumet measured between 8 and 14 inches of lake effect snow in less than 24 hours, highest near Calumet. North winds gusting to 40 mph at times also resulted in considerable blowing and drifting of snow and occasional whiteout conditions at times.

Winter Storm, Baraga

When
January 12, 7:00 PM EST to January 13, 7:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Significant storm total lake effect snowfall amounts during the event included nearly three feet of snow at Mount Arvon, 19 inches at Herman and 11 inches just south of Baraga.

Winter Storm, Luce

When
January 12, 9:00 PM EST to January 13, 7:00 PM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Social media snowfall total reports in less than 24 hours included 7.5 inches near Pine Stump Junction and 7.0 inches at Dollarville. North winds gusting between 35 and 40 mph at times also resulted in blowing and drifting of snow and occasional whiteout conditions at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157731, 1157732, 1157729, 1157730, 1157931, 1157933, 1157606, 1157665, 1157724, 1157725, 1157932, 1157726, 1157727, 1157632, 1157728.